Maine, 2007

Extreme Cold in Maine, February 12 to 13, 2007

February 12 to 13, 2007 · NWS CAR · 4 events in 4 counties and zones

Wind chills of 35 to 40 below zero occurred across the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Wind chills of 35 to 40 below zero occurred across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 12, 3:22 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Feb 12, 3:22 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
322 PM EST MON FEB 12 2007

.SYNOPSIS...COLD ARCTIC HIGH PRESSURE WILL BUILD ACROSS THE
REGION ON STRONG NORTHWEST WINDS TONIGHT AND TUESDAY. LOW PRESSURE
IS EXPECTED TO DEVELOP AND THEN RAPIDLY INTENSIFY WHILE MOVING
NORTHEAST FROM THE MID ATLANTIC STATES TUESDAY NIGHT AND
WEDNESDAY. THIS SYSTEM IS EXPECTED TO MOVE ACROSS THE EASTERN GULF
OF MAINE WEDNESDAY EVENING BEFORE MOVING THROUGH THE MARITIMES
DURING THURSDAY.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
ARCTIC FRONT IS CURRENTLY MOVING THRU THE FORECAST AREA. WILL
CONTINUE 60 PERCENT POPS THRU 22Z FOR ON-GOING SNOW SHOWERS.
EXPECT SKIES TO CLEAR QUICKLY AFTER SUNSET AS DRIER AIR MOVES IN.
STRONG HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT AND DOMINATE
THRU TUESDAY. MAIN CONCERN TONIGHT INTO EARLY TUESDAY IS WIND
CHILL. WILL KEEP WIND CHILL WARNINGS AND ADVISORIES IN PLACE SINCE
THE TEMPERATURE AND WIND GRIDS HAVE NOT BEEN ALTERED TOO MUCH.
WILL START TO INCREASE HIGH CLOUDS LATER TUESDAY AS HIGH CLOUDS
FROM APPROACHING LOW BEGIN TO OVER-RUN THE RIDGE. HAVE USED
MAV/MET COMBINATION TO CREATE WIND GRIDS TONIGHT WITH A FEW MINOR
MODIFICATIONS IN THE SOUTH TO ELIMINATE WIND CHILL INCONSISTENCY.
FOR TUESDAY USED NAM12 FOR WINDS. THE SKY AND POP GRIDS HAVE BEEN
CREATED MANUALLY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...

EVERYTHING STILL APPEARS ON TRACK FOR A SIGNIFICANT WINTER STORM
MID-WEEK. THE GFS ENSEMBLE MEAN WAS THE PREFERRED COMPUTER MODEL
UP TO THIS POINT. THIS APPEARS TO HAVE BEEN A WISE CHOICE. THE
LATEST RUN OF THE GFS AND NAM MODEL GUIDANCE BOTH MOVE THEIR SOLUTIONS
TOWARD THE ENSEMBLE MEAN FROM THE 00UTC RUN. THIS WILL MEAN THAT
THE SURFACE LOW PRESSURE CENTER IS SET TO MOVE INTO OUR COASTAL
WATERS ON WEDNESDAY. IT THEN WILL CONTINUE NORTH OVER OR JUST EAST
OF EASTPORT AS IT BEGINS TO WRAP UP IN THE COLDER AIR. FROM THERE
IT MOVES OVER GAPSE BY THURSDAY EVENING. IF THIS TRACK
HOLDS...EXPECT A SIGNIFICANT AMOUNT OF SNOWFALL ACROSS MOST...IF
NOT ALL...OF THE COUNTY WARNING AREA. THE ONLY EXCEPTION MAY BE
ALONG THE COAST WHERE WARMER AIR MAY WORK IN PROVIDING A WINTER
MIX OF PRECIPITATION...KEEPING SNOWFALL AMOUNTS LOWER. EXACT
AMOUNTS ELSEWHERE ARE A BIT UNCERTAIN. THIS IS DUE TO THE HIGH VARIABILITY
OF SNOW RATIOS AMONG THE MODEL GUIDANCE. AT THIS POINT...WE WILL
BE KEEPING THE WINTER STORM WATCH IN EFFECT WITH THE SAME VALID
TIME. STAY TUNED TO SUBSEQUENT FORECASTS AS THIS STORM APPROACHES.

&&

.AVIATION /19Z-18Z/...
EXPECT NUMEROUS SNOW SHOWERS WITH VISIBILY BRIEFLY BELOW 1 MILE
UNTIL 22Z THEN VFR CONDITIONS INTO TUESDAY.

&&

.MARINE...
SHORT TERM:
HAVE INITIALIZED THE WIND GRIDS WITH A 50/50 BLEND OF THE GFS AND
NAM12. WIND SPEEDS FOR TONIGHT INCREASED BY 3 KNOTS ABOVE GUIDANCE
BLEND TONIGHT INTO TUESDAY TO COMPENSATE FOR THE COLD AIR MASS
MOVING ACROSS THE COASTAL WATERS. THE WAVE GRIDS HAVE BEEN
INITIALIZED WITH THE WNA WAVE WATCH III. OBSERVATIONS SHOWING SEAS
RUNNING 1 TO 2 FEET ABOVE WAVE MODEL. HAVE RAISED WAVE HEIGHTS 1
FOOT ABOVE GUIDANCE SINCE FORECAST WIND FILED IS A LITTLE HIGHER
THAN WAVE MODEL WINDS. WILL LEAVE GALE TIMING AS IS.

LONG TERM: EXPECT WINDS AND INCREASING SEAS ON WEDNESDAY AS A
WINTER STORM APPROACHES THE COASTAL WATERS. GALE FORCE CONDITIONS
ARE HIGHLY LIKELY AS THIS STORM MOVES THROUGH.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
     AFTERNOON FOR MEZ001>006-010.

     WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO 11 AM EST
     TUESDAY FOR MEZ002-005-006-011-015>017-029>032.

     WIND CHILL WARNING FROM 7 PM THIS EVENING TO 11 AM EST TUESDAY
     FOR MEZ001-003-004-010.

     WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
     MORNING FOR MEZ011-015>017-029>032.

MARINE...GALE WARNING UNTIL 10 AM EST TUESDAY FOR ANZ050.

&&

SHORT TERM/MARINE...MIGNONE
LONG TERM/MARINE...LERICOS
AVIATION...MIGNONE
Hazardous weather outlook, Feb 12, 4:30 AM EST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
430 AM EST MON FEB 12 2007

ANZ050-MEZ001>006-010-011-015>017-029>032-130930-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
430 AM EST MON FEB 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT
AN ARCTIC FRONT WILL CROSS THE REGION THIS MORNING. THE FRONT WILL BE
ACCOMPANIED BY SNOW SHOWERS ACROSS NORTHERN AREAS TODAY. ANY SNOW
ACCUMULATIONS ARE EXPECTED TO BE GENERALLY LESS THAN AN INCH.

A WIND CHILL WARNING IS IN EFFECT FOR NORTHWEST MAINE THIS EVENING
THROUGH TUESDAY MORNING. A WIND CHILL ADVISORY IS IN EFFECT FOR
THE REMAINDER OF NORTHERN AND DOWNEAST MAINE FROM THIS EVENING
THROUGH TUESDAY MORNING. PLEASE REFER TO THE /PWMWSWCAR/ PRODUCT
ISSUED BY THIS OFFICE FOR MORE DETAILS.

A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS THIS AFTERNOON
THROUGH TUESDAY MORNING. PLEASE SEE THE /PWMCWFCAR/ PRODUCT FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOW PRESSURE WILL MOVE NORTHEAST FROM THE MID ATLANTIC REGION
TUESDAY NIGHT AND INTENSIFY AS IT TRACKS TOWARD THE GULF OF MAINE
WEDNESDAY AND WEDNESDAY NIGHT. THE LOW WILL THEN CONTINUE TO TRACK
THROUGH THE CANADIAN MARITIMES ON THURSDAY. THIS SYSTEM HAS THE
POTENTIAL TO BRING SEVEN OR MORE INCHES OF SNOW TO THE REGION
WEDNESDAY AND INTO THURSDAY. THE SNOW MAY MIX WITH SLEET FOR A
TIME ACROSS DOWNEAST MAINE WEDNESDAY NIGHT. PLEASE REFER TO THE
/PWMWSWCAR/ PRODUCT ISSUED BY THIS OFFICE FOR MORE DETAILS.

IN ADDITION...A GALE WARNING MAY BE NEEDED ON THE COASTAL WATERS
WEDNESDAY NIGHT AND THURSDAY. PLEASE REFER TO THE LATEST
/PWMCWFCAR/ PRODUCT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY TO REPORT
SNOWFALL ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN CARIBOU.

DUDA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Northwest Aroostook

When
February 12, 7:00 PM EST to February 13, 11:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
ASOS
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Wind chills of 35 to 40 below zero occurred.

Extreme Cold/Wind Chill, Northern Somerset

When
February 12, 7:00 PM EST to February 13, 11:00 AM EST
Where
Northern Somerset forecast zone
Reported by
ASOS
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Wind chills of 35 to 40 below zero occurred.

Extreme Cold/Wind Chill, Northern Piscataquis

When
February 12, 7:00 PM EST to February 13, 11:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
ASOS
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Wind chills of 35 to 40 below zero occurred.

Extreme Cold/Wind Chill, Central Piscataquis

When
February 12, 7:00 PM EST to February 13, 11:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
ASOS
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Wind chills of 35 to 40 below zero occurred.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11849, 11850, 11851, 11852.